IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 2441 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (1,207 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 » Conclusion
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed1400    
    Printed33    
    Emailed1    
    PDF Downloaded100    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2016  |  Volume : 48  |  Issue : 2  |  Page : 219-220
 

Acemetacin-induced fixed drug eruption


1 Department of Dermatology, Haydarpasa Numune Training and Research Hospital, Istanbul, Turkey
2 Department of Pathology, Haydarpasa Numune Training and Research Hospital, Istanbul, Turkey

Date of Submission10-Jun-2015
Date of Decision28-Jul-2015
Date of Acceptance15-Feb-2016
Date of Web Publication17-Mar-2016

Correspondence Address:
Filiz Cebeci
Department of Dermatology, Haydarpasa Numune Training and Research Hospital, Istanbul
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.178824

Rights and Permissions

 » Abstract 

Fixed drug eruption (FDE) is an adverse effect observed with various drugs such as nonsteroidal anti-inflammatory drugs (NSAIDs) and various antibiotics. Acemetacin, a prodrug of indomethacin, is an NSAID licensed for use in rheumatic disease and other musculoskeletal disorders. We present a case of acemetacin-induced FDE in a 49-year-old woman. To the best of our knowledge, this is the second case report detailing clinical and histopathological findings of a patient with FDE caused by acemetacin.


Keywords: Acemetacin, fixed drug eruption, nonsteroidal anti-inflammatory drug


How to cite this article:
Cebeci F, Yasar S, Aytekin S, Gunes P. Acemetacin-induced fixed drug eruption. Indian J Pharmacol 2016;48:219-20

How to cite this URL:
Cebeci F, Yasar S, Aytekin S, Gunes P. Acemetacin-induced fixed drug eruption. Indian J Pharmacol [serial online] 2016 [cited 2019 Nov 12];48:219-20. Available from: http://www.ijp-online.com/text.asp?2016/48/2/219/178824



 » Introduction Top


Fixed drug eruption (FDE) is characterized by the recurrence of eruption at the same site of the skin or mucous membrane with recurrent exposure to a drug. Though various drugs have been implicated in pathogenesis, FDE is more commonly caused by nonsteroidal anti-inflammatory drugs (NSAIDs).[1] Acemetacin is one of the NSAIDs that commonly used for musculoskeletal disorders. Here, we describe an interesting case which occurred with acemetacin intake.


 » Case Report Top


A 49-year-old woman was presented with oval-shaped, indurated, violaceous bullous plaque, 3 cm × 3 cm in size on the right forearm [Figure 1]. The patient reported monthly reactivation of the lesion, with marked redness and edema, which healed spontaneously within 1 week, leaving a hyperpigmented patch. There were multiple episodes of the development of plaques since 1 year. On history taking, it was revealed that she had been taking acemetacin tablet 60 mg p.o. daily for the last 2 years because of lumbosciatalgia. Histopathological examination revealed vacuolar alterations of the basal layer, necrotic keratinocytes, and a superficial and deep perivascular lymphocytic infiltrate with many eosinophils in the papillary dermis. These findings were consistent with a diagnosis of FDE [Figure 2]. The diagnosis of FDE was made according to history of site-specific intermittent episodes definitely following acemetacin intake. In addition, according to the objective causality assessment by the Naranjo probability scale,[2] the causal association between acemetacin and the FDE was definite (Naranjo score = 10). The adverse drug reaction was evaluated for causality assessment using the World Health Organization-Uppsala Monitoring Center (WHO-UMC) criteria. The assigned causality category with WHO-UMC criteria for this adverse drug reaction was “certain.”[3]
Figure 1: Indurated, violaceous bullous plaque, 3 cm × 3 cm in size on the right forearm

Click here to view
Figure 2: Vacuolar alterations of the basal layer, necrotic keratinocytes, and a superficial and deep perivascular lymphocytic infiltrate with many eosinophils in the papillary dermis (H and E, ×400)

Click here to view


The patient was advised to discontinue acemetacin, which the patient did. The lesion was subsided within 1 week leaving residual a hyperpigmented patch. The patient was firmly instructed to avoid self-medication, particularly with acemetacin.


 » Discussion Top


Clinical manifestation of FDE is quite pathognomonic for a drug-induced reaction. It is mainly characterized by solitary or a small number of pruritic, well-circumscribed, erythematous macules erythematous macules, edematous plaques, and bullous lesions that occur at the same anatomic sites upon with recurrent exposure to a drug.[1] In some cases, the lesions become more widespread with bullous lesions and may be confused with toxic epidermal necrolysis or Stevens–Johnson syndrome. FDE generally emerges within 30 min to 8 h after drug intake. Clear determination of the accused drug is not always possible in the clinical setting. Detailed history including medical history, questioned drug intake, a prior history of recurrent lesions in the same sites and healing with residual hyperpigmentation are essential for the precise diagnosis of FDE. Oral provocation test which led to a reactivation of the lesions is the most reliable method of identifying causative drugs, but patch tests are the first choice for diagnosing FDE.[4] In our patient, previous and current medical history along with clinical signs and an oral provocation test which led to a reactivation of the lesions were confirming the diagnose of FDE caused by acemetacin which was disappreared on withdrawing of acemetacin. Lip and genital skin involvements were not observed in our case though these regions are the most common regions involved in FDE.[5] In addition, according to the objective causality assessment by the Naranjo probability scale, acemetacin-induced FDE was definite. The Naranjo scale is a questionnaire designed by Naranjo et al. for determining the likelihood of whether an adverse drug reaction is actually due to the drug rather than the result of other factors.[2]

FDE is a type of delayed hypersensitivity reaction and CD8+ effector/memory T cells play an important role in reactivation of lesions with re-exposure to the culprit drug. First-line treatment for FDE is discontinuation of the causative drug. In general, postlesional pigmentation remains at the site of healing lesions.[4] FDE can be triggered by many pharmacological agents. NSAIDs, antibiotics, and paracetamol are the most common drugs causing FDE among many other causatives factors or agents. FDE have been associated in up to 40% of cases with NSAIDs. The most commonly implicated NSAIDs are nimesulide, piroxicam, and etoricoxib.[6] Acemetacin, a prodrug of indomethacin, an NSAID licensed for use in rheumatic disease and other musculoskeletal disorders, and widely available.[7] In a study conducted in Taiwan, acemetacin was accused in only 1 of 39 FDE patients.[8] To the best of our knowledge, this is the second case report detailing clinical and histopathological findings of a patient with FDE caused by acemetacin and adding this drug to the list of nonsteroidal anti-inflammatories that may induce the disease.


 » Conclusion Top


The prescriber should be aware of the risk of the occurrence of FDEs with use of acemetacin.

Financial Support and Sponsorship

Nil.

Conflicts of Interest

There are no conflicts of interest.

 
 » References Top

1.
Jung JW, Cho SH, Kim KH, Min KU, Kang HR. Clinical features of fixed drug eruption at a tertiary hospital in Korea. Allergy Asthma Immunol Res 2014;6:415-20.  Back to cited text no. 1
    
2.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 2
    
3.
The Use of the WHO-UMC System for Standardized Case Causality Assessment. World Health Organization (WHO) – Uppsala Monitoring Centre. Available from: http://www.who-umc.org/Graphics/24734.pdf. [Last accessed on 2013 Apr 10].  Back to cited text no. 3
    
4.
Shiohara T. Fixed drug eruption: Pathogenesis and diagnostic tests. Curr Opin Allergy Clin Immunol 2009;9:316-21.  Back to cited text no. 4
    
5.
Kanwar AJ, Sharma R, Rajagopalan M, Kaur S. Fixed drug eruption due to tinidazole with cross-reactivity with metronidazole. Dermatologica 1990;180:277.  Back to cited text no. 5
    
6.
Andrade P, Brinca A, Gonçalo M. Patch testing in fixed drug eruptions – a 20-year review. Contact Dermatitis 2011;65:195-201.  Back to cited text no. 6
    
7.
Moore RA, Derry S, McQuay HJ. Single dose oral acemetacin for acute postoperative pain in adults. Cochrane Database Syst Rev 2009;8:CD007589.  Back to cited text no. 7
    
8.
Lee CH, Chen YC, Cho YT, Chang CY, Chu CY. Fixed-drug eruption: A retrospective study in a single referral center in Northern Taiwan. Dermatol Sin 2012;30:11-5.  Back to cited text no. 8
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow